Illinois, 2015

Flash Flood and Damaging Winds in Illinois, August 17 to 18, 2015

August 17 to 18, 2015 · NWS LOT · 4 events in 3 counties and zones

Scattered thunderstorms moved across northern Illinois producing sporadic severe wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois producing sporadic severe wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 17, 12:05 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 17, 12:05 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
105 PM CDT MON AUG 17 2015

.UPDATE...1208 PM CDT...

NO REAL CHANGES TO THE FORECAST THEME FOR TODAY. CURRENT AMDAR
SOUNDINGS OUT OF OHARE/MIDWAY DEPICT A FAIRLY DRY COLUMN WITH WEAK
MID LEVEL LAPSE RATES AND A WARM LAYER AT 600-650 MB...BUT SPC
MESOANLYSIS SHOWING AN INCREASE IN LOW LEVEL LAPSE RATES GIVEN
GOOD SOLAR HEATING. WITH DEWPOINTS IN THE UPPER 60S/LOW 70S IS
SUPPORTIVE OF SOME WEAK/MODERATE INSTABILITY. IN SPITE OF LIITLE
ACTIVITY THUS FAR AND THESE NEGATIVE FACTORS...MOST HI-RES
GUIDANCE CONTINUES TO SUGGEST ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON IN SW FLOW AHEAD OF THE COLD FRONT WITH
THE BOUNDARY LAYER DESTABILIZATION AND SOME MINOR COOLING
ALOFT...AND THIS HAS INDEED BEGUN TO PLAY OUT. SCATTERED SHOWERS
WITH ISOLATED THUNDERSTORMS WILL BE THE RULE INITIALLY AS THE
CUMULUS FIELD IS NOT GROWING SUPER DEEP YET...BUT LIKELY WILL
INCREASE IN COVERAGE A BIT MORE. LOWER AND HIGHER CLOUDS WILL
LIMIT HOW MUCH DESTABILIZATION IS EXPECTED TODAY...BUT GOOD LOW
LEVEL LAPSE RATES/DCAPE WILL SUPPORT SOME GUSTY WINDS WITH ANY
STORMS THAT GET GOING. HIGHEST POPS IN THE NW CLOSER TO THE FRONT
AND FAR SE CLOSER TO THE UPPER WAVE SEEM REASONABLE...WITH SMALLER
THOUGH NON-ZERO CHANCES OVER NE ILLINOIS.

KMD

&&

.SHORT TERM...
258 AM CDT

TODAY THROUGH WEDNESDAY...

THUNDERSTORMS AND ASSOCIATED STRONG/SEVERE AND HEAVY RAIN THREATS
ARE THE MAIN FOCUS OF THE FORECAST THIS MORNING. WATER VAPOR
IMAGERY SHOWS AN UPPER LEVEL LOW OVER THE LOWER OHIO RIVER VALLEY
WHICH IS SLOWLY SPINNING NORTHWARD INTO SOUTHEAST IL/SOUTHWEST IN.
A LARGE SCALE UPPER TROUGH IS SPREAD ACROSS MUCH OF CENTRAL CANADA
AND THE FAR NORTH-CENTRAL U.S. A SERIES OF WAVES ARE EMBEDDED IN
THIS TROUGH WITH THE MOST NOTABLE ONE DROPPING SOUTHWARD ACROSS
SOUTHERN BRITISH COLUMBIA. AT THE SURFACE...HIGH PRESSURE IS
SPREAD OVER THE FAR EASTERN U.S. A COLD FRONT TRAILS A LOW OVER
NORTHERN QUEBEC AND STRETCHES SOUTHWESTWARD INTO WISCONSIN AND
IOWA.

THE INITIAL FOCUS WILL BE ON THE UPPER LOW SPINNING NORTHWARD OVER
THE LOW OHIO VALLEY AS IT LIFTS NORTHWARD BUT STARTS TO WEAKEN.
THERE MAY BE ENOUGH FORCING TO COMBINE WITH DAYTIME HEATING TO
GENERATE SOME ISOLATED/SCATTERED SHOWERS AND STORMS THIS AFTERNOON.
ACTIVITY COULD DEVELOP JUST ABOUT ANYWHERE IN THE FORECAST AREA BUT
THE MOST FAVORED AREA MAY BE FROM THE CHICAGO METRO SOUTHWEST TO
PONTIAC AND POINTS EAST. DEEP LAYER SHEAR IS ON THE WEAK SIDE BUT
GIVEN DECENT INSTABILITY SOME STRONG UPDRAFTS COULD DEVELOP.
PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.6 INCHES AND STORM
MOTION WILL BE ON THE SLOW SIDE SO ISOLATED AREAS OF HEAVY RAINFALL
WOULD BE A PRIMARY CONCERN FOLLOWED BY STRONG GUSTY WINDS. HIGHS
TODAY WILL RANGE FROM THE MID TO UPPER 80S WITH HIGHER LEVEL CLOUD
COVER INCREASING THROUGH THE DAY AND BEING REINFORCED BY ANY
CONVECTIVE ACTIVITY THIS AFTERNOON. SOUTHWEST WINDS WILL BE STRONG
ENOUGH TO KEEP LAKEFRONT AREAS AS WARM AS INLAND AREAS.

ATTENTION THEN TURNS TO THE COLD FRONT TO THE NORTHWEST WHICH WILL
BE MAKING SLOW SOUTHEAST PROGRESS. LATEST TRENDS AND GUIDANCE SHOW A
SLOWER PROGRESSION INTO THE AREA LATER TODAY. CURRENT CONVECTION
ASSOCIATED WITH THE FRONT AND THE ASSOCIATED UPPER WAVES THAT ARE
TRACKING EAST TO NORTHEAST ON THE PERIPHERY OF THE LARGER SCALE
UPPER TROUGH BUILDING IN IS EXPECTED TO WEAKEN THIS MORNING.
CONVECTION SHOULD BE RENEWED THIS AFTERNOON ACROSS NORTHEAST IOWA
AND SOUTHWEST WISCONSIN AND WITH THE SLOWER TREND BEING EXHIBITED
WOULD NOT MAKE IT INTO THE NORTHWEST CWA UNTIL AROUND OR AFTER 00Z.
ISOLATED DEVELOPMENT COULD STILL OCCUR OUT AHEAD OF THE FRONT THANKS
TO THE DEPARTING WAVE MENTIONED ABOVE AS WELL AS LARGER SCALE HEIGHT
FALLS SPREADING IN FROM THE NORTHWEST. STORMS MAY REMAIN STRONG AS
THEY WORK INTO THE NORTHWEST CWA BUT THE LATER ARRIVAL WOULD SUPPORT
A LOWER THREAT...BUT WILL STILL NEED TO MONITOR THE CHANCE FOR
STRONG WIND GUSTS AS WELL AS HEAVY RAINFALL. ACTIVITY WILL THEN
GRADUALLY SPREAD SOUTHEASTWARD BUT MAY LOSE INTENSITY/COVERAGE AS IT
DOES SO SO SOUTHEAST AREAS MAY SEE LITTLE ACTIVITY INTO THE
OVERNIGHT.

BY TUESDAY...THE BRITISH COLUMBIA WAVE WILL HAVE AMPLIFIED RESULTING
IN A DEEPENING LONGWAVE TROUGH SWINGING INTO THE HIGH PLAINS.
SURFACE LOW DEVELOPMENT WILL BE UNDERWAY ACROSS THE CENTRAL HIGH
PLAINS BY TUESDAY MORNING. THE COOL FRONTAL BOUNDARY WHICH WILL MOVE
INTO THE LOCAL AREA THIS EVENING WILL HAVE STALLED OUT AND MORPHED
INTO A WARM FRONTAL BOUNDARY THANKS TO THE QUICKLY STRENGTHENING LOW
DEVELOPMENT TO THE WEST. THIS WILL SET UP A MODEST WARM ADVECTION
REGIME ALOFT OF THE AREA WHICH MAY FAVOR NEW SHOWER AND THUNDERSTORM
DEVELOPMENT EARLY. THE SURFACE LOW WILL RAPIDLY DEEPEN AS IT MOVES
NORTHEAST ACROSS NORTHWEST IOWA AND INTO THE UPPER MISSISSIPPI RIVER
VALLEY TUESDAY EVENING...LIKELY FALLING BELOW 1000 MB BY LATE
EVENING. TIMING OF ARRIVAL FOR THE BEST FORCING IS STILL IN QUESTION
WITH LATEST GUIDANCE SUPPORTING A LATE AFTERNOON ARRIVAL IN THE FAR
WEST WITH AN EASTWARD MOVEMENT ACROSS THE AREA THROUGH THE EVENING.
DIURNALLY...THIS WOULD BE MORE FAVORABLE FOR STRONG/SEVERE THREAT
BUT DEEP LAYER SHEAR IS STILL ON THE WEAK SIDE BUT DOES INTENSIFY
THROUGH THE EVENING. WITH THE LOW LIFTING NORTHEAST THE FRONT WILL
BE ORIENTED FAIRLY PARALLEL TO THE MID/UPPER LEVEL FLOW SO EASTWARD
PROGRESSION OF STORM ACTIVITY WILL PROBABLY BE SLOW. COMBINE THIS
WITH PRECIPITABLE WATER VALUES OF 1.8 TO 2 INCHES HEAVY RAIN BECOMES
A CONCERN. CONFIDENCE IN THE OVERALL PATTERN PROGRESSION IS GOOD BUT
THE DETAILS INCLUDING TIMING AND COVERAGE OF STORMS...AS WELL AS THE
SEVERE POTENTIAL ARE LESS CERTAIN.

WEDNESDAY...THE LOW WILL CONTINUE NORTHEAST WHILE DEEPENING A LITTLE
FURTHER WEDNESDAY MORNING AS THE PRIMARY UPPER TROUGH AXIS SWINGS
ACROSS THE AREA. IT APPEARS AS THOUGH CONVECTION WILL BE WORKING
EAST ACROSS THE EASTERN CWA FIRST THING IN THE MORNING WITH A
SECONDARY CHANCE LATER IN THE DAY AS THE UPPER TROUGH PASSES. COOLER
MID LEVEL AIR WILL SPREAD IN SO HIGHS WILL BE NOTICEABLY COOLER WITH
MID 70S NORTHWEST TO AROUND 80 SOUTHEAST.

MDB

&&

.LONG TERM...
258 AM CDT

THURSDAY THROUGH SUNDAY...

HIGH PRESSURE WILL BE ACROSS MUCH OF THE REGION THURSDAY AS THE
UPPER FLOW PATTERN STARTS TO DE-AMPLIFY. HIGHS WILL PROBABLY BE
HELD INTO THE 70S BUT A WARMING TREND WILL BE UNDERWAY FRIDAY.
GULF MOISTURE BEGINS TO RETURN FRIDAY WITH A MORE ACTIVE
SOUTHWESTERLY UPPER FLOW PATTERN SETTING UP SO SUBTLE WAVES COULD
TRIGGER SOME ISOLATED CONVECTION SATURDAY. THERE IS GENERAL
AGREEMENT IN ANOTHER UPPER TROUGH MOVING ACROSS THE NORTHERN
PLAINS/UPPER GREAT LAKES SUNDAY BRINGING ANOTHER FRONT ACROSS THE
AREA ALONG WITH CHANCES FOR SHOWERS AND THUNDERSTORMS.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TSRA POPPING A BIT FASTER THAN ANTICIPATED...BUT STILL WIDELY
  SCATTERED AS OF EARLY AFTERNOON.

* TSRA COVERAGE FOR REMAINDER OF AFTERNOON...WITH A BREAK EXPECTED
  BY EVENING.

* MORE TSRA WITH FRONTAL ZONE TONIGHT.

* CIG/VSBYS TRENDS TONIGHT ALONG AND BEHIND FRONT.

LENNING

//DISCUSSION...UPDATED 18Z...

A CHALLENGING FORECAST THIS AFTERNOON WITH WIDELY SCATTERED
POCKETS OF TSRA AND NO SPECIFIC FOCUS TO HELP PIN DOWN TIMING AND
LOCATIONS. COORDINATED WITH CWSU AND OPTED TO START WITH VCTS AND
TEMPO TSRA EARLIER THAN PREVIOUS THINKING. SO FAR THE ARRIVALS
AND DEPARTURES HAVE BEEN MORE OF A CONCERN THAN ACTIVITY AT
TERMINALS. EXPECT THAT TSRA WILL BRIEFLY IMPACT TERMINALS FROM
TIME TO TIME THIS AFTERNOON...BUT TRAFFIC RATES MAY BE LOW ENOUGH
TO MITIGATE LONG DELAYS. THE DEMAND INCREASES AROUND 00 UTC BUT
CONTRARY TO EARLIER THINKING...THIS MAY BE TOWARD THE END OF THE
MORE WIDESPREAD CONVECTIVE PERIOD.

ADDITIONAL TSRA IS POSSIBLE ALONG AN APPROACHING COLD FRONT
TONIGHT...BUT TIMING MAY BE WELL AFTER THE PEAK TRAFFIC PERIOD FOR
EITHER TERMINAL.

LAST QUESTION PERTAINS TO CIG/VSBY TRENDS OVERNIGHT AFTER PERIODS
OF RAINFALL. TOO LITTLE CONFIDENCE TO GET SPECIFIC AT THIS
POINT...BUT THIS BEARS WATCHING.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM TO HIGH CONFIDENCE ON SW WINDS TODAY EXCEPT NEAR TSRA.

* LOW CONFIDENCE ON LOCATION OF AFTERNOON TSRA...AND MEDIUM
  CONFIDENCE ON TIMING.

* MEDIUM CONFIDENCE ON TIMING AND COVERAGE OF TSRA TONIGHT.

* LOW CONFIDENCE ON CIG/VSBY TRENDS OVERNIGHT.

LENNING

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT...THUNDERSTORMS LIKELY. MVFR/IFR PSBL. SOUTH WINDS
WEDNESDAY...CHC THUNDERSTORMS. MVFR PSBL. SOUTHWEST WINDS.
THURSDAY...VFR. SOUTHWEST WINDS.
FRIDAY...VFR. SOUTH WINDS.
SATURDAY...VFR. SOUTH WINDS.
SUNDAY...CHC THUNDERSTORMS. MVFR/IFR PSBL. SOUTHWEST WINDS.

BMD

&&

.MARINE...
315 AM CDT

A SLOW MOVING COLD FRONT WILL GRADUALLY SAG SOUTH ACROSS LAKE
MICHIGAN THROUGH THE DAY WITH SOUTH TO SOUTHWEST WINDS AHEAD OF
THE FRONT AND NORTH TO NORTHEAST WINDS BEHIND. THE FRONT WILL BE
THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. A
DEEPENING LOW IS PROGGED TO LIFT FROM THE CENTRAL PLAINS INTO
WISCONSIN BY TUESDAY NIGHT LIFTING THE FRONT BACK NORTH ACROSS THE
LAKE WITH SOUTH TO SOUTHEAST WINDS OVERSPREADING THE LAKE. WINDS
ARE EXPECTED TO VEER TO THE SOUTHWEST AND RAMP UP THROUGH THE DAY
WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS CONSIDERABLE SPREAD ON
THE STRENGTH OF THE LOW BETWEEN DIFFERENT MODELS RESULTING IN
UNCERTAINTY IN HOW STRONG THE WINDS WILL BECOME...SO STAY TUNED
FOR UPDATES AS THE EVENT COMES INTO BETTER FOCUS...BUT FOR NOW
ONLY BROUGHT WINDS UP TO 30KT WEDNESDAY NIGHT.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 17, 10:52 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1152 AM CDT MON AUG 17 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
181700-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1152 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE:

 WIND GUSTS OF 50-60 MPH
 FREQUENT LIGHTNING
 HEAVY DOWNPOURS

  AREAS AFFECTED AND TIMING:

 MUCH OF NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON
 AND EVENING.

  DISCUSSION:

 THE OUTLOOK AREA WILL BE POSITIONED BETWEEN AN UPPER LEVEL
 TROUGH MOVING NORTH-NORTHEAST FROM THE LOWER OHIO RIVER VALLEY
 AND A COLD FRONT SLOWLY APPROACHING FROM THE NORTHWEST. FORCING
 FROM THESE FEATURES WILL COMBINE WITH AN UNSTABLE AIRMASS TO
 GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON. A MORE
 CONCENTRATED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE INTO
 NORTH- CENTRAL ILLINOIS LATE THIS AFTERNOON OR EARLY THIS
 EVENING AS THE COLD FRONT ARRIVES. THIS ACTIVITY WILL MOVE
 EASTWARD THROUGH THE EVENING BUT LIKELY DIMINISH IN COVERAGE AND
 INTENSITY WITH TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
WEDNESDAY...AND AGAIN ON SATURDAY. A FEW OF THE THUNDERSTORMS
TUESDAY AND WEDNESDAY COULD BECOME STRONG TO SEVERE AND PRODUCE
HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
ANY REPORTS OF SIGNIFICANT WIND...HAIL OR RAINFALL FROM ANY STRONG
STORMS THIS AFTERNOON AND THIS EVENING ARE WELCOMED.

&&

LMZ740>745-181700-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1152 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY AND WEDNESDAY
AND AGAIN ON SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181700-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1152 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS
ACROSS FAR SOUTHERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY AND
WEDNESDAY AND AGAIN ON SATURDAY.

&&

KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Aug 17, 1:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
225 PM CDT MON AUG 17 2015

ILZ020>022-171945-
WILL IL-KENDALL IL-GRUNDY IL-
225 PM CDT MON AUG 17 2015

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL WILL...SOUTHEASTERN
KENDALL AND NORTHEASTERN GRUNDY COUNTIES UNTIL 245 PM CDT...

AT 223 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHOREWOOD...OR NEAR MINOOKA...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND OCCASIONALY NEAR QUARTER SIZE...AND WINDS IN
EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
JOLIET...              ROMEOVILLE...          PLAINFIELD...
NEW LENOX...           CHANNAHON...           MINOOKA...
INGALLS PARK...        SHOREWOOD...           ELWOOD...
ROCKDALE...            CREST HILL...          PRESTON HEIGHTS...
CRYSTAL LAWNS...

INCLUDING THE FOLLOWING INTERSTATES...
 I-55 BETWEEN MILE MARKERS 246 AND 260.
 I-80 BETWEEN MILE MARKERS 119 AND 135.

THIS INCLUDES...
UNIVERSITY OF ST. FRANCIS...CHANNAHON STATE PARK...CHICAGOLAND
SPEEDWAY ROUTE 66 RACEWAY...JOLIET JUNIOR COLLEGE...AND JOLIET
SLAMMERS BASEBALL.

LAT...LON 4139 8826 4153 8841 4166 8821 4148 8799
TIME...MOT...LOC 1923Z 227DEG 7KT 4151 8824

LENNING
Local storm report, Aug 17, 1:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
239 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             CEDAR LAKE              41.37N 87.44W
08/17/2015  M0.25 INCH       LAKE               IN   TRAINED SPOTTER

            HAIL LASTED 2 TO 3 MINUTES.

&&

ACS

The radar

The Chicago radar (KLOT), 16 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Will

When
August 17, 1:40 PM CST to 1:45 PM CST
Where
Will County, 1.27 mi SW of Caton Farm to 1.74 mi ESE of Caton Farm
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.555, -88.265

A 14 to 16 inch diameter tree was snapped in the Wesmere Lakes subdivision. A large tree limb was blown down near Townsend Boulevard and Southworth Circle.

Thunderstorm Wind, Boone

When
August 17, 2:17 PM CST
Where
Boone County, 2.06 mi SW of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.350, -88.860

A four to six inch diameter tree branch was snapped off.

Lightning, Cook

When
August 17, 7:26 PM CST
Where
Cook County, 0.86 mi NE of Maywood
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.880, -87.840

Multiple utility poles were down due to lightning.

Flash Flood, Cook

When
August 17, 8:55 PM CST to August 18, 2:00 AM CST
Where
Cook County, 1.76 mi E of Maywood to 1.83 mi E of Maywood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.873, -87.816

All lanes and shoulders on east bound I-290 at Des Plaines Avenue were flooded and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597627, 597636, 597637, 597644.